Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


What would you do?
Mar 20, 2002

I am the almost 70 weight lifter. Thanks for the advice on Glucosamine. Have a problem and need some more advise. Have been positive for 2 years and on meds, zerit, sustiva and epivir. cd4 count has gone from 276 to 639 and viral load to < than 50. About 6 months after starting meds felt neuropathy in my feet, mostly at night, not real painful mostly numbness and tingling. Does not seem to be progressing very fast, or maybe I am just geting used to it. About 9 months ago I noticed weight loss in my upper arms, legs and rear end. My veins are becoming very prominent in both arms and legs and lower stomach, and I have noticed a little fat loss under my temples. Would you switch off the Zerit to combivir or something else. Also have noticed a rise in my cholesterol, from under 200 to about 240, and for the first time in my life my tryglicerides were elevated. Would you switch are just stick it out. It hurts me to see my arms becoming so thin, and I am still vain enough to worry about my face and how it looks,but then again should I just be thankful that I am doing well on the meds and not comlpain. Oh, by the way, you are the 2nd Dr. Bob in my life, the last one and a guy named Bill saved my live about 15 years ago. I put you on the same level as him...thanks for being there for all of us...

Response from Dr. Frascino

Hello Almost 70 Weight Lifter,

Welcome back to the forum. You hit on 2 of the more annoying problems facing those of us trying to coexist with this pesky virus and its treatments - peripheral neuropathy and lipodystrophy.

The numbness and tingling in the feet is called peripheral neuropathy. It can also occur to a lesser extent in the hands. It's usually worse at night, just as you report. It's most likely caused by your Zerit. It's a well-known side effect of the "d" drugs (d4T-Zerit, ddI-Videx, ddC-Hivid). It is usually reversible when the drug is discontinued. I have symptoms very similar to yours. It inhibits my ability to play the piano at night. So now I give concerts only in the afternoon. On the positive side, it's an excellent excuse if I hit wrong notes! There is no specific treatment available to reverse this condition other than stopping the offending drug. There are lots of therapies that have been tried - with varying degrees of success -- to help with the discomfort, including acupuncture, certain anti-depressant drugs, and anticonvulsant drugs. Your HIV specialist can help you monitor this condition by checking the sensation in your feet and ankles. The ankle jerk reflexes may well be decreased or absent. If the condition progresses or becomes much more painful, you may have to switch off the Zerit. (For now, I'm staying on my Zerit and just monitoring the progression.)

The second problem is perhaps even more frustrating, because we really don't understand the cause and because we have very little to offer in the way of treatment. Lipodystrophy, sometimes called fat redistribution syndrome, can include both lipoatrophy - fat loss in the extremities, buttocks, and face - as well as lipohypertrophy - fat gain between the shoulder blades (buffalo hump), abdomen, and female breasts. The changes in your arms, legs, butt, and face are related to this fat-loss problem. With less fat, the veins become more prominent. This is called venomegaly. On the plus side, with less subcutaneous fat, we can look a bit more "cut." So what's the latest news on lipoatrophy and antiretroviral drug changes? I recently returned from the Retrovirus Conference in Seattle, where this continued to be a hot topic. All the latest clinical trials results were presented and discussed. Before telling you the latest news, I should mention to all our readers that there are many factors that must be considered when deciding whether or not to change your antiretroviral regimen. The decision should only be made with the help of a knowledgeable HIV specialist.

Recent reports confirm earlier findings that lost fat does not quickly return, even if the antiretrovirals are stopped. At the recent conference, there were several reports of partial success in managing lipoatrophy with certain drug changes. For instance, one study from a research group in Australia found that there was slow improvement in lipoatrophy in patients that switched off either AZT (retrovir) or d4T (Zerit) and onto ABC (Abacavir). The improvement was very slow, with researchers estimating that it would take several years for the process to significantly resolve. Another study failed to find a significant association between the development of lipoatrophy and any particular antiretrovirals. So you can see there is not clear consensus on this issue. In general, most of the data so far indicates that lipoatrophy does tend to get worse over time and that changing the antiretroviral regimen might slow it down, or in some cases, even improve the situation slowly. For additional background, you can read the following 2 articles that summarize results from the conference:

1) "Switching Antiretroviral Therapy for Lipoatrophy" by David Wohl, M.D. at http://www.natap.org 2) "Switching Therapy to Manage Lipoatrophy: More Evidence of Limited Benefits" by Graeme Moyle, M.D. at http://www.medscape.com/viewarticle/429162.

Regarding the facial lipoatrophy, there was an encouraging report of a cosmetic treatment called New-Fill (polylactic acid). This is administered by injection and the researchers reported the treatment was "safe, convenient, and effective." The before and after pictures were impressive but unfortunately, this product is not yet available in the U.S. However, it is available and widely used in Europe and Mexico.

Your rise in cholesterol and Triglycerides may also be related to medication side effects and/or your HIV disease. This is most frequently seen on protease inhibitors, which you are not on. If, however, you switch onto a protease-containing regimen, the lipid problem (cholesterol/trigylceride problem) may get worse.

So what to do??? You have had good virologic and immunolgic success (viral load less than 50 and CD4 count increased form 276 to 639) on your current medications. That's the good news. The bad news is the regimen may well be causing some metabolic (lipids) and morphologic (fat) changes that are undesirable, as well as peripheral neuropathy. One possibility is to discontinue Zerit, as it is the most likely culprit causing the neuropathy and may be contributing to the lipoatrophy. If you want to avoid protease inhibitors, so as not to worsen the lipid problems, you could switch to abavair. If you use this drug, you'll need to be aware of the potential for a hypersensitivity reaction that can occur in about 5% of people who take it. If this happens, the Abacavir must be stopped and never started again. Other potential drugs would be Viread (tenofovir), which is new and seems to be quite well tolerated so far. As for protease inhibitors, should you go that route, I'd probably suggest Kaletra.

Also regarding that increase in cholesterol, make sure you are also doing some aerobics as well as pumping iron at the gym. Aerobic exercise increases the HDL cholesterol (good cholesterol). Besides, aerobic exercise, like pumping iron, makes us look better naked.

One other thing: Check your testosterone level. Low testosterone can cause fatigue and loss of lean body mass (muscle). If you are low, you can take testosterone supplements. I recommend the gel (AndroGel) for convenience. Don't push the testosterone above the normal range, as anabolic steroids can make cholesterol levels increase and burn more fat, which might make the fat-loss problem worse.

This is all rather confusing, isn't it? I hope this long-winded explanation at least helps you understand your options.

So now we are "2 Dr. Bobs, a guy named Bill, and the power weight lifter." Hmmmm - sounds like the title of an x-rated movie I once saw! Write back if I've confused you. Keep pumping. You are not vain, and neither am I. We just want to look like the muscle studs we were always meant to be. What's vain about that?

Stay well.

Dr. Bob


Previous
very new
Next
Can't Stop...

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement